I have had two different Mirenas - My first in 2008 was perfect! I had no periods (except maybe 2 or 3 really light ones a year), high sex drive, lost weight, skin cleared up, everything. Perfect. Well, I got a new one in 2013 when the first expired and it has been nothing but trouble! My periods have gotten progressively worse, my sex drive is almost non-existent, and the heavy cramping and mood swings make me think I'm going crazy. 2 weeks ago, I had enough and made an appointment with the Gyno, who told me several things (that my low libido could just be because I'm 30 - are you serious?! 30 is supposed to be the peak!) and that the heavy cramping and progressively worse periods could be fibroids or endometriosis or adenomysis and a bunch of other scary sounding things. So she sent me for a sonogram which revealed that I have ovarian cysts (well, duh, I could've told them that) but also that the second Mirena was put in too low and this is my body's way of trying (and failing) to purge it. One of the nurses was chatting with me before the Gyno saw me and she said that she had heard patients complaining of the same symptoms with their second Mirena right around the same insertion timeframe as me - which makes me think that somewhere between 2008 and 2013 they changed the "generation" of Mirena and all of these new symptoms are because of the generation change (in addition to being too low). Frankly I think this new Gyno doesn't have any idea what she's talking about so as soon as I get my replacement Mirena, I'll get a new doctor. I'm in so much pain right now, but I refuse to let them take it out without one to replace it immediately. Can't risk it.
I don't have any other options except to get another one (which apparently takes this office 2 weeks to order) and hope the second time goes better. I cannot take BC pills because they make me sick to my stomach, the depo shot makes people fat, the skin implant causes breakouts, the patch was awesome (except that whole embarrassing patch on your butt), I've heard the ring has the same side effects as the Mirena. My husband refuses to have a vasectomy; the only good thing out of all of this is that he looks like a pathetic whiny child. My only other option is a partial hysterectomy, but I do not have 3 weeks of sick leave and once I'm off of the Mirena hormones I'm afraid that'll mean my skin will get bad again and all of the awful PMS symptoms will still happen even if I don't get any periods (which I have been told happens). I'm currently awake at 2:45am in my time zone because I cannot sleep in this much pain.